Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2005, 5:43 PM CDT for Mahnomen County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 29, 2005, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:15 PM CDT | TSTM WND DMG | 10 N Mahkonce, MN | LARGE BRANCH TORN FROM HEALTHY TREE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 292243 SVRFGF MNC087-292345- /O.NEW.KFGF.SV.W.0121.050629T2243Z-050629T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 543 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHNOMEN COUNTY IN NORTHWEST MINNESOTA * UNTIL 645 PM CDT. * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF WAUKON TO 4 MILES NORTHEAST OF WHITE EARTH...MOVING TO THE EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MAHNOMEN AT 550 PM BEAULIEU AT 555 PM NAYTAHWAUSH AT 600 PM MAHKONCE AT 605 PM ISLANDLAKE AT 610 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4748 9605 4717 9604 4716 9557 4748 9559 $$ GUST
2 follow-up statements
000 WWUS53 KFGF 292304 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 604 PM CDT WED JUN 29 2005 MNC087-292345- /O.CON.KFGF.SV.W.0121.000000T0000Z-050629T2345Z/ MAHNOMEN MN- 604 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR MAHNOMEN COUNTY... AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES EAST OF BEJOU TO 4 MILES SOUTH OF NAYTAHWAUSH...MOVING TO THE EAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MAHKONCE BY 610 PM CDT... ISLANDLAKE BY 620 PM CDT... PINE BEND BY 625 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4748 9605 4717 9604 4716 9557 4748 9559 $$ GUST
000 WWUS53 KFGF 292330 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 630 PM CDT WED JUN 29 2005 MNC087-292340- /O.CAN.KFGF.SV.W.0121.000000T0000Z-050629T2345Z/ MAHNOMEN MN- 630 PM CDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MAHNOMEN COUNTY IS CANCELLED... AT 630 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF MAHNOMEN COUNTY. SO THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4748 9605 4717 9604 4716 9557 4748 9559 $$ GUST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:57 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 29, 3:57 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT WED JUN 29 2005
UPDATE FOR TORNADO WATCH #554
.SHORT TERM...FORECAST CHALLENGE WILL DEAL WITH HEAVY RAINFALL AND
SEVERE POTENTIAL THIS EVENING INTO TONIGHT. 12Z GFS/NAM INITIALIZED
DECENT AND IN GENERAL AGREEMENT. HOWEVER...GFS SEEMS TO BE SUPERIOR
WITH HANDLING DETAILS THROUGH 18Z CONSIDERING INSTABILITY FIELDS
AND STRONGER DEVELOPMENT OF SYNOPTIC FEATURES. WILL AGAIN FOLLOW GFS.
TONIGHT...SEVERE POTENTIAL EXISTS ACROSS THE SOUTHERN FORECAST AREA
(FA). 17Z ANALYSIS SHOWS SFC LOW PRESSURE CENTER LOCATED IN E SD
WITH STORMS DEVELOPING JUST TO THE SE OF THIS FEATURE. MSAS 3HR
PRESSURE FALLS AROUND 4MB LOCATED ACROSS WEST CENTRAL
MINNESOTA...THUS EXPECT SFC LOW AND WARM FRONT TO LIFT IN THIS
DIRECTION. THIS ALL MAKES SENSE CONSIDERING STRONG WAVE EVIDENT ON
WATER VAPOR IMAGERY ACROSS WESTERN DAKOTAS. STORMS SHOULD CONTINUE
TO INITIATE E OF SFC LOW ALONG WARM FRONT. STRONG DEEP LAYERED SHEAR
(40-50KTS) AND MODERATE INSTABILITY (@ 2000J/KG) ACROSS E SD SHOULD
ALSO BE PULLED NORTHWARD. WITH ALL THIS...THE ENVIRONMENT CONTINUES
FAVORABLE FOR SUPERCELLS ACROSS SOUTHERN FA THROUGH THE EVENING.
DEFORMATION ZONE THUNDER/SHOWERS ACROSS CENTRAL NORTH DAKOTA
APPROACHING DVL BASIN. AS SHORTWAVE APPROACHES EXPECT STRONG
DEFORMATION (EVIDENT BY LOOKING AT 850-500MB TOTAL DEFORMATION)
ACROSS NE ND INTO NW MN. WEAK INSTABILITY COMBINED WITH THIS FORCING
KEEPS HEAVY RAINS POSSIBLE...WITH AN ADDITIONAL 1-3 INCHES BY
MIDNIGHT.
PRECIPITABLE WATERS 1.50 TO 2.00 INCHES KEEPS HEAVY RAIN THREAT AT
LEAST UNTIL MIDNIGHT. ANY SUPERCELLS WHICH DEVELOP ACROSS THE SOUTH
WILL POSE A FLASH FLOOD THREAT. ALSO...DEFORMATION ZONE RAINS ACROSS
THE NORTH POSE THE SAME PROBLEM. CONSIDERING FORECASTED QPF AND
EARLIER HEAVY RAINS WILL KEEP FLASH FLOOD WATCH GOING OVERNIGHT.
REGION REMAINS IN DEEP CYCLONIC FLOW ON THURSDAY WITH SHOWERS
LIKELY. WINDS WILL NEED TO BE MONITORED WITH STRONG PRESSURE
GRADIENT IN PLACE AS SYSTEM SLOWLY MOVES EAST. MODEL SOUNDINGS
INDICATE ADIABATIC LAYER TO 850MB WITH 40-50KTS AVAILABLE TO MIX.
THIS MAY WARRANT A WIND ADVISORY (30-40MPH)...WILL CONTINUE TO
MONITOR AND ADVISE NEXT SHIFT. PRESSURE BUILDS IN FRIDAY TO DRY
THINGS OUT. ANOTHER SYSTEM APPROACHES THE REGION FRIDAY NIGHT WITH
THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY.
.LONG TERM (SUN-WED)...STRONG PUNCH OF UNUSUALLY SOUTH/STRONG
WESTERLIES COUPLED WITH DIGGING 500MB TROUGH OVER WESTERN CANADA
WILL BRING A CHANCE FOR STORMS WITH FROPA PASSAGE ON SATURDAY NIGHT
INTO SUNDAY. EXPECT FEATURE TO BE PROGRESSIVE IN NATURE WITH DRY AND
NEAR SEASONABLE CONDITIONS IN WAKE OF FRONT FOR EARLY NEXT WEEK AS
GENERALLY ZONAL FLOW TAKES SHAPE OVER CONUS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY.
FLASH FLOOD WATCH THROUGH TONIGHT.
TORNADO WATCH #554 FOR RICHLAND AND CASS COUNTIES.
MN...FLASH FLOOD WATCH THROUGH TONIGHT.
TORNADO WATCH #554 FOR
NORMAN...CLAY...WILKIN...MAHNOMEN...CLEARWATER...BECKER...OTTERTAIL..
.GRANT...HUBBARD...AND WADENA COUNTIES.
&&
GRAFENAUER/BERGHazardous weather outlook, Jun 29, 7:14 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 714 AM CDT WED JUN 29 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 714 AM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST MINNESOTA BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
In the hours before
Local storm report, Jun 29, 3:44 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
344 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HAVANA 45.95N 97.62W
06/29/2005 0.75 INCH SARGENT ND LAW ENFORCEMENT
WIND GUSTS TO 60 MPH NEAR HAVANA.
&&
HOPKINSSpecial weather statement, Jun 29, 3:52 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 352 PM CDT WED JUN 29 2005 MNZ002>003-016-022>024-027>032-040-NDZ039-053-300400- WEST BECKER MN-EAST BECKER MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-MAHNOMEN MN-NORMAN MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RICHLAND ND- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 554 IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 5 COUNTIES BECKER CLAY CLEARWATER MAHNOMEN NORMAN IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES CASS RICHLAND INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON.
Special weather statement, Jun 29, 4:04 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 404 PM CDT WED JUN 29 2005 MNZ029>031-040-NDZ053-292150- GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN- RICHLAND ND- ...THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF TORNADO WATCH 553. AREAS CLEARED FROM THE TORNADO WATCH INCLUDE... IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY RICHLAND INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON. TORNADO WATCH 554 HAS REPLACED THIS WATCH. NDZ052-292204- SARGENT ND- ...THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 553 FOR THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH... IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY SARGENT
Local storm report, Jun 29, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
511 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD HAVANA 45.95N 97.62W
06/29/2005 SARGENT ND PUBLIC
2.44 INCHES RAIN IN ONE HOUR...MAJOR STREET FLOODING
0445 PM FLASH FLOOD WAHPETON 46.27N 96.61W
06/29/2005 RICHLAND ND PUBLIC
2.44 INCHES RAIN IN ONE HOUR...MAJOR STREET FLOODING
&&
WBARRETTLocal storm report, Jun 29, 5:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
524 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST LAKE PARK 46.88N 96.10W
06/20/2005 58 MPH BECKER MN MESONET
REPORTED BY LAKEPARK RWIS
&&
GGUSTLocal storm report, Jun 29, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST LAKE PARK 46.88N 96.10W
06/29/2005 58 MPH BECKER MN MESONET
MN RWIS SITE ALONG HIGHWAY 10
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:47 AM CDT | Flash Flood Warning | FGF | Clay | 7 hr |
| Jun 29, 8:50 AM CDT | Flash Flood Warning | FGF | Clay | 12 hr |
| Jun 29, 9:00 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 60 min |
| Jun 29, 9:16 AM CDT | Flash Flood Warning | FGF | Wilkin | 13 hr |
| Jun 29, 9:59 AM CDT | Flash Flood Warning | FGF | Otter Tail | 13 hr |
| Jun 29, 10:09 AM CDT | Flash Flood Warning | FGF | Grant | 13 hr |
| Jun 29, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 56 min |
| Jun 29, 4:28 PM CDT | Tornado Warning | FGF | Clay | 60 min |
| Jun 29, 4:37 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 53 min |
| Jun 29, 4:45 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 61 min |
| Jun 29, 5:05 PM CDT | Tornado Warning | FGF | Becker | 55 min |
| Jun 29, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 58 min |
| Jun 29, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 43 min |
| Jun 29, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 61 min |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 49 min |
| Jun 29, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 52 min |
| Jun 29, 6:27 PM CDT | Tornado Warning | FGF | Wadena | 31 min |
| Jun 29, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.